Fentanyl dangers: Toronto police warning of 'devastating impact'
'This is a dangerous drug … 40 times more potent than heroin,' police say
Toronto police are warning the public of the "devastating impact" related to fentanyl, a synthetic painkiller that some recreational drug users take unknowingly, putting them at risk of overdose.
- Fentanyl patch 4 patch program expands in Ontario
- Cocaine laced with fentanyl suspected in overdose death
"This is a dangerous drug," Insp. Howie Page of the Toronto drug squad said at a news conference Monday morning. "This is 40 times more potent than heroin on its own."
Fentanyl, like heroin, is an opiate. It's been connected with multiple deaths and overdoses across Canada.
"We're seeing a lot of deaths in the Greater Toronto Area," Page said, adding users often don't know the drug's concentration or purity.
"One pill could kill a person," Page said. "Often, the dealers at the lower end don't know what they're selling."
Heroin users sometimes unknowingly take fentanyl, according to police.
"We're seeing it heavily in Western Canada," where heroin is more prevalent, Page said.
"The landscape of the problem differs," from Vancouver to Toronto but it's "not new to the Toronto drug situation," he added.
Tampering with patches
The drug was originally developed as an anesthetic used during surgery. Around the turn of the millennium it made available as a small patch — the size of a Band-Aid — that allowed the medication to be released through the skin over time. It's normally prescribed to patients with cancer and severe chronic pain.
Police say those patches sell on the street for $200 each.
Police say abusers tamper with the patches, scraping off and dividing the drug and produce more sales. Police say they're seeing fentanyl sold mostly as a powder, which can be mixed with other drugs, but it can also be smoked or injected. Some users have also been known to suck the patch under their tongues.
Fentanyl's popularity has risen as the availability of other opiates such as OxyContin and oxycodone has declined.
Police offer a program through which users can turn in their patches.
Police say if someone is overdosing on fentanyl, call 911 immediately. Symptoms of an overdose include slow breathing and nausea, and could lead to coma or death.